Cytarabine


Antimitotic antimetabolite agent. This hydrosoluble pyrimidic nucleoside-resembling cytidin inhibits desoxycytidin synthesis by a competitive mechanism. It is used in the treatment of acute leukemia and some solid tumors.
 
Incidence
Type I reactions: uncommon.
 
Cytarabine syndrome: up to 21% of treated patients in some reports.
 
Toxic conjunctivitis: uncommon.
 
Neutrophilic eccrine hidradenitis: uncommon.
 
Palmar-plantar syndrome: rare.
 
Clinical manifestations
Type I reactions: dyspnea, chest pain, fever, angioedema, urticaria, hypotension.
 
Cytarabine syndrome: fever, rigors, diaphoresis, myalgia, arthralgia, maculopapular rash, hypotension, conjunctivitis.
 
Palmar-Plantar erythema: +/- generalized erythematous maculopapular rashes.
 
Neutrophilic eccrine hidradenitis: tender, erythematous, indurated lesions (trunk + upper extremities).
 
Diagnostic methods
Type I reactions.
 
Cutaneous testing.
 
Prick-tests are negative.
 
A few cases of positive intradermal skin-tests at a concentration of 4 µg/ml.
 
Presence of specific IgE antibodies: in some patients with anaphylactic shock.
 
Specific histamine release.
 
Mechanisms
Type I reactions: IgE-mediated hypersensitivity is suggested by immediately positive intradermal skin tests, detection of IgE antibodies and passive cutaneous anaphylaxis.
 
Cytarabine syndrome, toxic conjunctivitis, neutrophilic eccrine hidradenitis: direct toxicity is likely.
 
Management
Type I reactions.
 
Desensitization.
 
Adults (1 case): starting with 10 ml of 0,002% cytarabine up to 200 mg of cytarabine in 500 cc of saline.
 
Children (1 case): 200 µg to 45 mg in 13 hours.
 
Other reactions.
 
Pretreatment with corticosteroids is sometimes helpful.

References

  1. Blanca M. Torres M.T, Giron M, Corzo J.L, Martinez-Valverde A,"Successful administration of cytarabine after a previous anaphylactic reaction", Allergy.1997; 52: 1009-1011
  2. Weiss R.B, "Hypersensitivity reactions" Sem. Oncology.1992; 19 (5):
    458-77
  3. Berkowitz F.E, Wehde S, Ngwenya E.T, "Anaphylactic shock due to cytarabine in a leukemic child", Am. J. Dis. Child., 1987; 141: 1000-1
  4. Markman M, Howell S.B, King M, Pfeifle C, Nasserman S.I.,"Anaphylactic reaction to cytarabine: in vitro evidence that the immune response is IgE-mediated". Med. Ped. Oncol. 1984; 12: 201–3
  5. Rassiga A.L, Schwartz H.J, Forman W.B, Crum E.D, "Cytarabine induced anaphylaxis demonstration of antibody and successful desensitization", Arch. Intern. Med. 1980; 140: 425-8

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.